Dermatology Expert Forum
Accutane
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Accutane


Briefly, I have acne with about ten or so small hard bumps under my skin which are generally a light gray to translucent in color to the best of my description. I also have spots which seem to recurr in exactly the same spot from time to time and more and more often the spots are going down into my skin instead of to the surface. I've got an appointment with the dermatologist shortly; do you think accutane MAY be appropriate for me given my current condition? Should I make the suggestion to my dermotologist?

Secondly, my mother is nearing 50 and wears alot of makeup to cover things up. I know that acne is heridity. Is it likely that my acne will be like my mothers and not trully go away for many many years if ever and does accutane relieve acne temporarily or is it a permanent solution?

Thank you very much for any help, much appreciated.
Related Discussions
242489_tn?1210500813
Matt:

It does not sound as though you are describing acne.  Perhaps these are cysts.

I'm really not sure, but your dermatologist ought to be able to clarify this had a glance.  If I had to guess, I would say that Accutane would not be the first choice.

Acne is not very hereditary.  You can't make more than an educated and inexact guess about how you will turn out by looking at your parents.  (That's true, by the way, about lots more than than acne!)

Good luck.

Dr. R
12 Comments
Blank
Avatar_n_tn
I have had acne for quite some time, and have just been prescribed Minocycline, Retin-A, and Azelex.  While I was visiting the dermatologist, I forgot to mention that a couple of times when I popped a couple of pimples on my face, there was excessive bleeding.  I also want to add that before I popped them, they hasd a blue-black look to them; it kind of looked like a blood clot.  Is there any explanation for this?

Thanks,

Rosie
Blank
242489_tn?1210500813
Not really.  Squeezing them can make them bleed or have redness under the skin for a while.  Best to leave them alone except for treatment.

Dr. R
Blank
Avatar_n_tn
I have farely bad Acne and was thinking of going on accutane.  I was wondering what are all the major and minor side effects of taking this drug? I have tried Vitamin A acid gels and all the salicylic acid stuff etc there is, nothing seems to work.  What do you think I should do? Please reply ASAP.  

Thank You

Dan
Blank
Avatar_n_tn
This is to Rosie-- I had the exact same problem as she did.  I got blood tests done and it turned out that I had ITP.  I still have acne but it was worsened by the condition.  Seriously, get it checked out, if not by having a blood test, just go in to see a doctor, and NOT a dermatologist.  No offense to any of the dermatologists, but the dermatologist I had was not prepared to diagnose my condition.  He said I had Schomburg's disease.  The key thing to recognize with ITP is that you have a rash-like condition on legs and arms that are actually miniature blood clots.
Blank
Avatar_n_tn
I am currently taking acutane and using soap really worsens the drying of my face.  I was wondering what kind of facial cleanser is recommended to not dry out the face so much.  Let me know if there is a specific brand or type that will not irritate or worsen acne but at the same time will moisturize the face.
Blank
Avatar_n_tn
I am a 27 year old female who has suffered with mild-moderate acne since my early teens.  I have been on so many topical treatments, I probably cannot name them all.  The last few years it has been combinations of doxycycline with cleocin and differin gel, or erythromycin with azelex and differin.  Now it is ery. with sulfacette and differin.  The differin does seem to control my black heads, but doesn't seem to help the red bumps or cysts.  
My dermatologist has finally decided that even though my acne isn't bad (she has diagnosed me with cystic acne), it is persistent with occasional flare-ups that are pretty bad.  My fear is that since I have fair skin that burns easily and a family history of skin cancer and melanoma, I will end up with some severe sunburns.  
I do use SPF 45 sunscreens in the summer, especially if I am on an oral antibiotic, but it just isn't strong enough to prevent bad sunburns.
So, my question is, is taking accutane worth the risks involved?  Since my acne isn't severe, will I have really good results from the accutane?
Blank
17568_tn?1393094935
Recently i took Accutane.  So far i've experienced most of the side effects.  I just wanted to know how long do these side effects last and how long does it take to see the good results of accutane.

Also, do birth control pills help your acne?
Blank
Avatar_n_tn
I too have suffered from acne for several years, and it is true that men seem to experience the worst cases. Some unfortunate people develop fiercely overactive hormones that cause large, cystic acne. These leave scars. If this is part of what you are suffering from and nothing else seems to work, I suggest you turn to Accutane.
I myself was on treatment for several years, and the results are great! Accutane is another derivative of Vitamin A that disinfects the acne bacteria and sebum output that causes pimples. Although the resulting treatment is magnificently effective (yes, it will help clear up your acne, and prevent new breakouts, thus clearing up your skin), Accutane also dries the entire surface of the body. You may experience slight side effects, cracked lips, itching or flaky scalp, nosebleeds, decreased night vision, watery eyes, but this is all temporary and most people are willing to undergo the treatment since the end result is so good.
My advice is to consider Accutane if nothing else seems to work, although I am NOT a certified physician, so I cannot judge what is best for you. My other advice is to eat a well balanced diet (you need plenty of Vitamin A, found mostly in yellow and green fruits and vegetables, low-fat yogurts, and believe it or not Chocolately drinks such as Ensure, everyday, this helps promote healthy skin), and get plenty of exercise which will help relieve stress.
Blank
Avatar_n_tn
I have been on accutane for 16 weeks now, and had to go off it because my triglycerides were high. This was the second time I was on accutane, and now my face is clear. I like the results very much but have experienced some side effects.
The biggest side effect I experienced was that I didn't have a periods for months. And after I completed the 20 weeks I got my regular periods. I noticed that the blood was darker and brown. I never talked to my dermatologist about it. But is this normal? I am celibate and have never had sex before. Please help.
Blank
Avatar_n_tn
I have been on accutane for 16 weeks now, and had to go off it because my triglycerides were high. This was the second time I was on accutane, and now my face is clear. I like the results very much but have experienced some side effects.
The biggest side effect I experienced was that I didn't have a periods for months. And after I completed the 20 weeks I got my regular periods. I noticed that the blood was darker and brown. I never talked to my dermatologist about it. But is this normal? I am celibate and have never had sex before. Please help.
Blank
Avatar_n_tn
Hello. My son has bad acne. He has tried the salicylic acid stuff and a week or son on Triciclin. The triciclin really helped. However, we went to a dermatologist yesterday and he really, really pushed the Accutane. He did no blood work and I did not sign a release (?) form. I am really concerned about him taking this medication. He is 16 and a really wonderful young man! Shouldn't we have tried other things first or do you think the Accutane is safe?

Thank You,
Julie
Blank
Avatar_n_tn
A related discussion, Acne help was started.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank